Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

August 10, 2013Davison County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2013, 6:13 PM CDT for Davison County, Hutchinson County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 6:13 PM CDT (23:13 UTC)
Expired
Aug 10, 2013, 7:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Davison County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:53 PM CDTHAIL 1.754 Sw Dimock, SDALSO WIND DAMAGE WITH ROOFS...SIDING AND DOORS BLOWN IN OR OFF BARN AND A FEW TREES DOWN. ESTIMATED 7 BY 7 MILE STRETCH OF CROPS DESTROYED BY HAIL.
Aug 10, 7:03 PM CDTHAIL 22 N Parkston, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KFSD 102313
SVRFSD
SDC035-067-110000-
/O.NEW.KFSD.SV.W.0086.130810T2313Z-130811T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHWESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  MOUNT VERNON...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHAN AROUND 635 PM CDT.
  DIMOCK AROUND 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 4363 9822 4360 9797 4340 9796 4346 9811
      4350 9812 4350 9822 4350 9824
TIME...MOT...LOC 2313Z 293DEG 21KT 4356 9816

HAIL...1.25IN
WIND...70MPH

$$
3 follow-up statements
019 
WWUS53 KFSD 102324
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT SAT AUG 10 2013

SDC035-067-110000-
/O.CON.KFSD.SV.W.0086.000000T0000Z-130811T0000Z/
HUTCHINSON SD-DAVISON SD-
624 PM CDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVISON AND NORTHWESTERN HUTCHINSON COUNTIES UNTIL 700 PM CDT...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ETHAN...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHAN AROUND 635 PM CDT.
  DIMOCK AROUND 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4363 9822 4360 9797 4340 9796 4346 9811
      4350 9812 4350 9822 4350 9824
TIME...MOT...LOC 2324Z 303DEG 22KT 4352 9809

HAIL...1.25IN
WIND...70MPH

$$

WEISSER
346 
WWUS53 KFSD 102331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT SAT AUG 10 2013

SDC035-067-110000-
/O.CON.KFSD.SV.W.0086.000000T0000Z-130811T0000Z/
HUTCHINSON SD-DAVISON SD-
631 PM CDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVISON AND NORTHWESTERN HUTCHINSON COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF DIMOCK...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIMOCK AROUND 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4358 9811 4360 9797 4340 9796 4346 9811
      4349 9812 4350 9812 4350 9819
TIME...MOT...LOC 2331Z 303DEG 22KT 4350 9804

HAIL...1.50IN
WIND...70MPH

$$

WEISSER
808 
WWUS53 KFSD 102352
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT SAT AUG 10 2013

SDC035-067-110000-
/O.CON.KFSD.SV.W.0086.000000T0000Z-130811T0000Z/
HUTCHINSON SD-DAVISON SD-
652 PM CDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVISON AND NORTHWESTERN HUTCHINSON COUNTIES UNTIL 700 PM CDT...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIMOCK...AND
MOVING SOUTHEAST AT 20 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HUTCHINSON AND SOUTHEASTERN DAVISON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4358 9811 4360 9797 4340 9796 4346 9811
      4349 9812 4350 9812 4350 9819
TIME...MOT...LOC 2353Z 331DEG 16KT 4344 9804

HAIL...2.75IN
WIND...60MPH

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:19 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 10, 4:19 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 417 PM CDT SAT AUG 10 2013

UNSETTLED WEATHER WILL PERSIST TONIGHT AS A NEARLY STATIONARY
BOUNDARY STRETCHING INTO OUR EXTREME SOUTHWESTERN CORNER DRIFTS
NORTHWARD AS A WARM FRONT. SCATTERED HIGH BASED SHOWERS WITH A FEW
LIGHTNING STRIKES CONTINUE TO STREAM EASTWARD FROM THIS FRONT ACROSS
SOUTH CENTRAL SOUTH DAKOTA...BUT CONTINUE TO RUN UP AGAINST MUCH
DRIER LOWER LEVELS TO THE EAST. ACTIVITY CONTINUES TO DISSIPATE
MOVING INTO THE INTERSTATE 29 CORRIDOR AND WILL LIKELY DISSIPATE
ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE REMAINDER
OF THE AFTERNOON. PRECIPITATION CHANCES IMPROVE THIS EVENING ONCE
AGAIN ACROSS SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA...MAINLY
THROUGH THE HIGHWAY 14 CORRIDOR WITH THE ARRIVAL OF A SHORTWAVE
TROUGH CURRENTLY LOCATED OVER WESTERN NORTH DAKOTA.

THIS WAVE DROPS SOUTHEASTWARD THROUGH THE FORECAST AREA LATE TONIGHT
AND SUNDAY MORNING. GFS AND ECMWF ARE A BIT QUICKER THAN THE NAM
WITH BRINGING THIS WAVE THROUGH...BUT DID SOMEWHAT OF A BLEND OF THE
MODELS FOR TIMING. ALL MODELS POINT TOWARDS AREAS ALONG AND NORTH OF
INTERSTATE 90 WITH THE BEST PRECIPITATION FOCUS...PARTICULARLY ALONG
THE HIGHWAY 14 CORRIDOR FROM LATE THIS EVENING THROUGH AROUND
DAYBREAK. SEVERE POTENTIAL STILL LOOKS MINIMAL AT BEST WITH PRETTY
WEAK CAPES BUT STRONG SHEAR. CANNOT COMPLETELY RULE OUT AN ISOLATED
SEVERE STORM THIS EVENING IN SOUTH CENTRAL SD NEAR THE BOUNDARY...SO
WILL LEAVE MENTION IN THE HWO. WITH EXTREME HIGH PRECIPITABLE WATER
VALUES MOVING INTO THE AREA...THE MAIN THREAT WITH STORMS TONIGHT
WILL BE LOCALLY HEAVY RAINFALL.

BOUNDARY BECOMES HUNG UP ACROSS NORTHWEST IOWA BY SUNDAY AFTERNOON.
THE BULK OF THE PRECIPITATION SHOULD EXIT THE AREA BY MID
MORNING...HOWEVER WE COULD SEE ADDITIONAL STORMS FIRE ALONG THE
BOUNDARY IN THE AFTERNOON. WILL LEAVE SCATTERED POPS IN IOWA INTO
THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO LOWER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 417 PM CDT SAT AUG 10 2013

DEPENDING ON THE LOCATION OF THE LOW LEVEL FRONTAL BOUNDARY COULD
SEE SOME SHOWER AND THUNDERSTORM ACTIVITY SUNDAY EVENING NEAR THE
MISSOURI RIVER TO STORM LAKE. CAPE SHOULD END UP AROUND 2000 J/KG WITH
DEEP LAYER SHEAR AROUND 30 KTS. THIS MAY BE ENOUGH FOR A FEW MARGINAL
SEVERE STORMS IN THIS AREA THROUGH THE EVENING. AFTER SUNSET WOULD
EXPECT MOST OF THE ACTIVITY TO DISSIPATE OR PUSH SOUTH OF THE
AREA...ALTHOUGH COULD SEE SOME LINGERING ELEVATED CONVECTION NEAR THE
850 MB BOUNDARY. THE MONDAY THROUGH WEDNESDAY PERIOD WILL SEE OUR
LOCATION IN BETWEEN EAST COAST TROUGHING AND UPPER RIDGING DEVELOPING
WEST OF THE ROCKIES. THIS SHOULD BRING MAINLY DRY AND COOL
CONDITIONS...WITH TEMPERATURES REMAINING SEVERAL DEGREES BELOW
AVERAGE...MAINLY MID 70S TO NEAR 80. SOME SIGNS THAT WE COULD SEE A
FEW ISOLATED SHOWERS OR THUNDERSTORMS ON MONDAY AS A WEAK BOUNDARY
AND WAVE DROPS SOUTH...BUT WILL STAY WITH CONSISTENCY AND KEEP THE
FORECAST DRY UNTIL CONFIDENCE INCREASES. EVEN IF WE DO SEE
SOMETHING...BEST CHANCE SHOULD BE NORTH OF INTERSTATE 90 AND SHOULD
BE PRETTY ISOLATED. OTHERWISE...ONLY CHANCE OF SEEING ANY STORM
ACTIVITY WILL BE IN SOUTH CENTRAL SOUTH DAKOTA...WHERE UPSLOPE FLOW
AND SOME MID LOW TO MID LEVEL CONVERGENCE MAY BE ABLE TO GENERATE
SOME ACTIVITY.

MODELS IN AGREEMENT THAT THE RIDGE BEGINS TO START BUILDING EAST
THURSDAY INTO SATURDAY. A WAVE RIDING ALONG THE EDGE OF THE BUILDING
RIDGE CONTINUES TO BE PROGGED TO MOVE THROUGH THURSDAY INTO THURSDAY
NIGHT. THUS THIS PROBABLY REPRESENTS OUR BEST CHANCE OF PRECIP IN THE
EXTENDED...BUT IT STILL ONLY WARRANTS A 30 POP AT THIS POINT.
OTHERWISE SHOULD SEE A SLOW WARMING TREND...WITH HIGHS POSSIBLY
APPROACHING NORMAL BY SATURDAY. LONG RANGE ENSEMBLES STILL HINTING THAT
NEXT WEEK MAY FINALLY SEE THE RETURN OF NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1246 PM CDT SAT AUG 10 2013

SHOWERS AND THUNDERSTORMS ACROSS OUR WESTERN HALF WILL CONTINUE TO
TRACK EASTWARD AND GRADUALLY WEAKEN AND DIMINISH THIS AS THEY MOVE
INTO THE INTERSTATE 29 CORRIDOR THROUGH AROUND 00Z. STRONGER PUSH
OF LOWER LEVEL MOISTURE WITH AN ADVANCING SHORTWAVE SHOULD ALLOW
ACTIVITY TO INCREASE AGAIN THIS EVENING AND GRADUALLY SPREAD EAST OF
I29 MAINLY AFTER 06Z. LOOKS LIKE THE BEST POTENTIAL TONIGHT WILL
REMAIN ALONG AND NORTH OF I90...SO WILL KEEP MENTION OF SHRA/TSRA AT
HON AND FSD BUT WILL LEAVE OUT OF KSUX. AREAS OF MVFR VISIBILITY...
WITH LOCALIZED IFR VISIBILITY/MVFR CEILINGS...EXPECTED WITH THIS
ACTIVITY. PATCHY SHALLOW FOG MAY DEVELOP IN THE WAKE OF THE RAIN
FROM 10Z TO 14Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHENARD
AVIATION...
Hazardous weather outlook, Aug 10, 11:19 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT SAT AUG 10 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1119 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH THE LATE
AFTERNOON AND TONIGHT...WITH THE GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS EXPECTED OVERNIGHT IN AREAS ALONG AND NORTH OF
INTERSTATE 90. THE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT IS LOW. HOWEVER... ISOLATED SEVERE STORMS COULD
DEVELOP IN AREAS ALONG AND WEST OF THE JAMES RIVER DURING THE
LATE AFTERNOON AND EVENING. IF STORMS DO BECOME SEVERE... HAIL TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE
GREATEST THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS
OF THE AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
YANKTON TO SIOUX FALLS TO MARSHALL. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:48 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.